Kentucky, 2016Damaging Winds in Kentucky, August 5, 2016
August 5, 2016 · NWS LMK · 5 events in 3 counties and zones
A very moist environment combined with warm temperatures produced slow moving thunderstorms that resulted in localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist environment combined with warm temperatures produced slow moving thunderstorms that resulted in localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM CST, 5 minutes earlier.
Area forecast discussion, Aug 5, 1:00 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
300 PM EDT FRI AUG 5 2016
.SHORT TERM (Now through Saturday Night)...
Issued at 246 PM EDT Fri Aug 5 2016
The cold front that has been advertised currently stretches across
northern and central IN. Ahead of this front this afternoon
temperatures have risen into the upper 80s to lower 90s with
dewpoints into the mid 70s. CAPE values have risen to 2000-4000 J/kg
with localized higher values across portions of southwest central
KY. Downdraft CAPE values range from 1000-1400 J/kg, with the maxima
across south central KY. A few areas of storms have developed, some
in the areas of maximized instability and some moving into this
area. The best chance for damaging winds will be with the strongest
storms across south central KY. Otherwise, the storms may contain
quite a bit of lightning and torrential rainfall. The Simpson county
mesonet recorded just over an inch of rain in 30 minutes. Some
localized ponding of water will be possible, but storms look to be
moving fast enough that widespread flooding does not look like an
issue right now.
There should be a break in rain late this evening into the early
overnight hours as daytime heating wanes. However, storms are
expected to move back in from the north early tomorrow morning as
the cold front pushes into southern IN and north central KY. They
should become more widespread across south central KY tomorrow
afternoon as the front sags southward. Again, torrential rainfall
and gusty winds along with lightning will be the main threats. These
storms will linger into the early evening across south central KY.
By midnight everyone should be dry with lower dewpoints and a bit
cooler air filtering in to the north. Lows Sunday morning look to be
in the mid to upper 60s across the region.
.LONG TERM (Sunday through Friday)...
Issued at 258 PM EDT Fri Aug 5 2016
Surface high pressure will nose in from the north Sunday into
Monday. Aloft the flow will be generally zonal. Dewpoints will
remain lower through this period in the lower to mid 60s, which will
feel like a relief after the upper 60s and lower 70s we have had.
Temperatures will be at or slightly below normal for this time of
year.
By Tuesday the high pressure will move off to the east and southerly
winds will bring moisture back to the region through the end of the
week. Aloft several disturbances will roll through the area.
Scattered thunderstorms will return to the forecast each day. The
best chance for storms right now looks to be on Thursday as a
stronger wave moves across the Lower Ohio Valley.
&&
.AVIATION (18Z TAF Update)...
Issued at 111 PM EDT Fri Aug 5 2016
Convection will impact the KSDF terminal near the beginning of the
forecast period. The impacts will not last all that long (60 min or
less) given that the storms are moving SE at a pretty good clip.
However, VFR conditions will deteriorate to IFR for a short period
as the line moves through. Wind gusts up to 25-30kts will be
possible as this band passes through. Elsewhere, scattered
convection is expected to develop in the 05/18-20Z time frame so
plan on keeping VCTS in at KBWG and KLEX for the afternoon.
Storms are expected to diminish after sunset. However, coverage
looks to remain scattered through the overnight period as a cold
front pushes through the region from the NW to SE. Should see a
wind shift to the NW at KSDF around 06/05-06Z and over in KLEX after
08Z.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........EER
Long Term.........EER
Aviation..........MJ
Hazardous weather outlook, Aug 5, 1:42 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 AM EDT FRI AUG 5 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060745-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
342 AM EDT FRI AUG 5 2016 /242 AM CDT FRI AUG 5 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. THE MAIN HAZARD ASSOCIATED WITH THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL. GUSTY WINDS ARE ALSO POSSIBLE IN A FEW OF
THE STRONGER STORMS THIS AFTERNOON...MAINLY WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ON
SATURDAY...MAINLY SOUTH OF THE WESTERN KENTUCKY AND BLUEGRASS
PARKWAYS. LOCALLY HEAVY RAIN AND LIGHTNING ARE POSSIBLE WITH ANY
OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY FLOODING OF ROADWAYS OR WEATHER RELATED
DAMAGE.
RAS
In the hours before
Special weather statement, Aug 5, 10:57 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1257 PM EDT FRI AUG 5 2016
INZ076-077-083-084-089>092-051745-
WASHINGTON-ORANGE-CRAWFORD-FLOYD-DUBOIS-CLARK-HARRISON-PERRY-
1257 PM EDT FRI AUG 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...NORTHERN PERRY...NORTHWESTERN FLOYD...ORANGE...CRAWFORD...
SOUTHERN WASHINGTON...DUBOIS AND WEST CENTRAL CLARK COUNTIES...
AT 1257 PM EDT/1157 AM CDT/...RADAR INDICATED STRONG THUNDERSTORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF PAOLI TO 8
MILES SOUTH OF JASPER. MOVEMENT WAS EAST AT 35 MPH.
WINDS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JASPER...PAOLI...ENGLISH...NEW PROVIDENCE TOWN...CAREFREE TOWN...
MOUNT PLEASANT...HUNTINGBURG...FERDINAND...BLUE RIVER AND NEW PEKIN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3832 8707 3864 8634 3848 8575 3819 8634
3820 8635 3820 8637 3817 8637 3800 8670
3805 8678 3806 8677 3808 8678 3810 8677
3812 8681 3812 8680 3815 8681 3821 8679
3820 8701 3820 8704 3822 8707
TIME...MOT...LOC 1657Z 286DEG 31KT 3855 8630 3827 8689
JDGSpecial weather statement, Aug 5, 11:27 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT FRI AUG 5 2016
KYZ070>072-051815-
WARREN-SIMPSON-LOGAN-
1227 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN...
NORTHEASTERN SIMPSON AND EAST CENTRAL LOGAN COUNTIES...
AT 1226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MEMPHIS
JUNCTION...MOVING SOUTHEAST AT 15 MPH.
WINDS OF 35 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...MEMPHIS JUNCTION...WOODBURN...BLUE LEVEL...MOTLEY...
PETROS...BOYCE...HILLSDALE...GOLD CITY AND GREENHILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3689 8672 3701 8661 3690 8624 3689 8625
3689 8627 3688 8626 3678 8641 3672 8641
TIME...MOT...LOC 1726Z 298DEG 15KT 3690 8659
JDGSpecial weather statement, Aug 5, 12:05 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM CDT FRI AUG 5 2016
KYZ062-071-073-074-051845-
WARREN-EDMONSON-BARREN-ALLEN-
105 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN...CENTRAL
BARREN...SOUTHEASTERN EDMONSON AND ALLEN COUNTIES...
AT 105 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLUM
SPRINGS... MOVING SOUTHEAST AT 55 MPH.
WINDS OF UP TO 35 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...GLASGOW...SCOTTSVILLE...BROWNSVILLE...PLUM SPRINGS...
CRESTMOOR...MOUNT VICTOR...DELAFIELD...SMITHS GROVE AND OAKLAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3665 8641 3667 8642 3677 8641 3690 8624
3700 8657 3720 8624 3686 8574 3674 8594
3664 8619
TIME...MOT...LOC 1805Z 298DEG 49KT 3698 8629
JDGSpecial weather statement, Aug 5, 12:08 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
108 PM CDT FRI AUG 5 2016
KYZ072-051830-
SIMPSON-
108 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON COUNTY...
AT 108 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF PORTLAND...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
SCHWEIZER...PRICES MILL...PEDEN MILL...GEDDES...BLACK JACK...
MIDDLETON AND NEOSHEO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3665 8659 3665 8676 3672 8675 3675 8674
3682 8668 3665 8643 3665 8651 3664 8654
3664 8655 3663 8656
TIME...MOT...LOC 1808Z 287DEG 17KT 3670 8665
JDGSpecial weather statement, Aug 5, 12:20 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT FRI AUG 5 2016
INZ084-089>091-KYZ023>026-028>030-051845-
CRAWFORD-FLOYD-HARRISON-PERRY-JEFFERSON-OHIO-HARDIN-MEADE-HANCOCK-
BRECKINRIDGE-BULLITT-
220 PM EDT FRI AUG 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...PERRY...
SOUTHERN FLOYD...SOUTHEASTERN CRAWFORD...SOUTHWESTERN JEFFERSON...
MEADE...NORTHERN OHIO...NORTHERN HARDIN...BRECKINRIDGE...BULLITT AND
HANCOCK COUNTIES...
AT 219 PM EDT/119 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM AUDUBON PARK TO NEAR KNOTTSVILLE.
MOVEMENT WAS SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...JEFFERSONVILLE...NEW ALBANY...SHIVELY...
SHEPHERDSVILLE...TELL CITY...CORYDON...BRANDENBURG...
HARDINSBURG AND PIONEER VILLAGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3763 8695 3767 8682 3771 8687 3774 8682
3780 8682 3784 8685 3784 8691 3790 8692
3789 8699 3790 8699 3793 8697 3794 8692
3802 8680 3800 8677 3809 8677 3831 8580
3827 8573 3786 8562 3753 8704 3755 8705
TIME...MOT...LOC 1819Z 342DEG 24KT 3821 8573 3778 8694
JDGThunderstorm Wind, Hancock
- When
- August 5, 1:05 PM CST
- Where
- Hancock County, Victoria Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.750, -86.680
The Hancock emergency manager reported trees down around Victoria Crossroads.
Thunderstorm Wind, Ohio
- When
- August 5, 1:50 PM CST
- Where
- Ohio County, 1.65 mi E of Hartford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.450, -86.890
The local department of highways reported numerous trees down in the area due to severe thunderstorm winds.
Thunderstorm Wind, Butler
- When
- August 5, 2:15 PM CST
- Where
- Butler County, 0.91 mi ENE of Morgantown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.226, -86.685
The Butler County emergency manager reported numerous trees down in the area along with standing water on some city streets.
Thunderstorm Wind, Butler
- When
- August 5, 2:25 PM CST
- Where
- Butler County, 0.55 mi E of Woodbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -86.640
The Butler County emergency manager reported trees down in the Woodbury area due to severe thunderstorm winds.
Thunderstorm Wind, Butler
- When
- August 5, 2:33 PM CST
- Where
- Butler County, Reedyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -86.430
The Butler County emergency manager reported trees down in the area due to severe thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642196, 642197, 642198, 642199, 642200.